North Carolina, 2008

Flash Flooding in North Carolina, September 9 to 10, 2008

September 9 to 10, 2008 · NWS RAH · 4 events in 3 counties and zones

Strong convection developed in the pre-frontal warm sector across eastern North Carolina. Several thunderstorm cells developed and moved southwest to northeast across Wayne County in the afternoon on the 9th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RAH wrote it up.

Strong convection developed in the pre-frontal warm sector across eastern North Carolina. Several thunderstorm cells developed and moved southwest to northeast across Wayne County in the afternoon on the 9th. The training cells produced 4 to 5 inches or rainfall near Goldsboro that produced localized flooding. By the early morning hours of the 10th, the heavy rainfall threat shifted to southwestern portions of the state. Once again, cells continuously redeveloped over Richmond and Anson Counties in the southwest Piedmont. The training cells produced 6 to 8 inches near Rockingham. County officials were forced to close down portions of Highway 74 for several hours. Homes and businesses were also flooded.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Sep 9, 1:38 PM EST, 3 hours 12 minutes earlier.

Area forecast discussion, Sep 9, 1:38 PM EST, 3 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
238 PM EDT TUE SEP 9 2008

.SYNOPSIS...
A WARM AND HUMID AIR MASS WILL HOLD OVER THE AREA THROUGH TONIGHT. A
BACKDOOR COLD FRONT WILL DROP SOUTHWARD THROUGH THE AREA EARLY
WEDNESDAY MORNING...THEN A COOL AND DAMP HIGH PRESSURE AREA WILL
PUSH IN FROM THE NORTH FOR WEDNESDAY THROUGH THURSDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 130 PM TUESDAY...

SFC ANALYSIS THIS AFTERNOON SHOWED A COLD FRONT STRETCHING FROM NEW
ENGLAND SOUTHWEST THROUGH THE OH/TN VALLEYS. A PRE-FRONTAL TROUGH
WAS LOCATED OVER THE MID-ATLANTIC...EXTENDING SOUTH THROUGH PA/MD
INTO VA. 1019 MB HIGH PRESSURE WAS LOCATED OVER EASTERN NC.
DEWPOINTS ACROSS CENTRAL NC WERE IN THE LOWER 70S. ALOFT...12Z RAOB
DATA SHOWED A LONGWAVE TROUGH EXTENDING FROM CANADA SOUTH THROUGH
THE GREAT LAKES INTO THE OHIO VALLEY. A SHORTWAVE AT 500MB WAS
LOCATED OVER SOUTHWEST VA AND WV.

TODAY:
ALTHOUGH MOSTLY CLOUDY SKIES CONTINUE THIS AFTERNOON... ENOUGH
SUNSHINE SHOULD BREAK THROUGH TO ALLOW TEMPS TO RISE INTO THE MID TO
UPPER 80S...ALTHOUGH A FEW LOCATIONS IN THE NORTH/NW MAY BARELY MAKE
IT INTO THE LOWER/MID 80S. AS FAR AS LIFT IS CONCERNED TODAY...THE
WEAK PRE-FRONTAL TROUGH WILL PROVIDE SOME WEAK/SHALLOW CONVERGENCE
THIS AFTERNOON ACROSS CENTRAL NC...ALTHOUGH THE BEST CONVERGENCE
(EXTENDING UP THROUGH 925 MB) IS EXPECTED TO BE IN THE
MOUNTAINS/FOOTHILLS AND FAR WESTERN PIEDMONT. ALOFT...BOTH THE
GFS/NAM SHOW A JET MAX AT 250MB MOVING INTO WV/VA LATER THIS
AFTERNOON...WITH DECENT UPPER LEVEL DIVERGENCE IN THE ENTRANCE
REGION OVER THE NC MOUNTAINS/FOOTHILLS INTO THE FAR WESTERN PIEDMONT
AND ACROSS FAR NORTHERN NC INTO VA. THERMODYNAMICALLY SPEAKING...THE
12Z GSO SOUNDING MODIFIED FOR 88/71 GIVES SBCAPES OF AROUND 3500
J/KG AND MLCAPES OF AROUND 1500-2000 J/KG TODAY...FAIRLY IMPRESSIVE.
ALTHOUGH THE BEST UPPER SUPPORT WILL GENERALLY BE NORTH OF THE
AREA...AND ALTHOUGH OUR LOW LEVEL LIFT WILL BE ON THE WEAKER
SIDE...THE ATMOSPHERE SHOULD BE QUITE UNSTABLE...AND WILL THEREFORE
SHOW AT LEAST 50% POPS ACROSS THE AREA...WITH LIKELY (60%) IN THE
WESTERN PIEDMONT AND NEAR THE NC/VA BORDER WHERE UPPER SUPPORT
SHOULD BE BETTER.

SEVERE THREAT:
SHEAR PARAMETERS LOOK A LITTLE BETTER FOR THIS AFTERNOON THAN
YESTERDAYS MODEL RUNS WERE SHOWING...WITH FCST SOUNDINGS SHOWING UP
TO 40KT FLOW AT 500MB...AND AROUND 30KT FLOW AT 700 MB. ALSO...SINCE
THE NAM/GFS ARE SHOWING DECENT UPPER LEVEL DIVERGENCE EXTENDING INTO
THE WESTERN PIEDMONT AND NORTHERN NC LATER THIS AFTERNOON...AND
SINCE THE ATMOSPHERE SHOULD BE QUITE UNSTABLE...IT IS DEFINITELY
POSSIBLE THAT WE COULD SEE AN ORGANIZED SEVERE WEATHER THREAT IN THE
FORM OF MULTICELL CONVECTION. LATEST SPC OUTLOOK HAS CENTRAL NC IN A
SLIGHT RISK. PRIMARY THREAT THIS AFTERNOON WILL BE SEVERE DOWNBURSTS
UP TO 70 MPH...AND HAIL UP TO THE SIZE OF QUARTERS/GOLF BALLS (WBZ
HEIGHTS PROGGED IN THE 8-10 KFT RANGE).

TONIGHT:
THE COLD FRONT EXTENDING EAST INTO THE NORTHERN MID-ATLANTIC WILL
DROP SOUTH TOWARD THE AREA AS A BACKDOOR FRONT BEGINNING LATE
TONIGHT AS HIGH PRESSURE BUILDS INTO THE OH VALLEY AND LOWER GREAT
LAKES BY 12Z WED...WITH A RIDGE AXIS EXTENDING SOUTH INTO THE
MID-ATLANTIC. THE BACKDOOR FRONT SHOULD BE LOCATED NEAR THE VA/NC
BORDER BY SUNRISE WED. PWAT VALUES ARE EXPECTED TO CLIMB UP TO
AROUND 2 AHEAD OF THE FRONT. THE JET MAX MOVING INTO WV/VA LATER
THIS AFTERNOON SHOULD CONTINUE MOVING TOWARD THE DELMARVA THROUGH
TONIGHT...WITH CENTRAL NC (PARTICULARLY NORTHERN PORTIONS) IN AN
ENTRANCE REGION THROUGH AT LEAST 06Z. THESE FACTORS POINT TOWARD
INCREASED CHANCES FOR RAIN OVERNIGHT. THERE ARE MITIGATING
FACTORS...HOWEVER...SUCH AS THE LACK OF A STRONG/MOIST H85 INFLOW
AND ASSOC WEAK ISENTROPIC LIFT...WHICH...IF PRESENT...WOULD MAKE ME
FEEL BETTER ABOUT SHOWING CATEGORICAL POPS. GIVEN THE OTHER
SUPPORTING FACTORS...THOUGH...CATEGORICAL POPS SEEM REASONABLE...WE
MAY JUST SEE LESS PRECIP OVERALL THAN IF WE HAD A STRONG/MOIST H85
INFLOW. WILL SHOW CATEGORICAL POPS (80%) BEGINNING IN THE NORTH
TONIGHT...AND EXTENDING SOUTH THROUGH THE ENTIRE AREA BY SUNRISE
WED. EXPECT AROUND A QUARTER TO HALF INCH DURING THE OVERNIGHT
PERIOD...WITH LOCALLY HIGHER AMOUNTS. ISOLD THUNDER CANNOT BE RULED
OUT ACROSS THE ENTIRE AREA WITH SOUNDINGS SHOWING SUFFICIENT
ELEVATED INSTABILITY AHEAD OF THE FRONT. WITH OVERCAST SKIES AND
PERIODS OF PRECIP...WILL SHOW FAIRLY HOMOGENEOUS LOWS RANGING FROM
69F IN THE NORTH TO 73F IN THE FAR SOUTH. -VINCENT

&&

.SHORT TERM /WEDNESDAY THROUGH FRIDAY/...
AS OF 230 PM TUESDAY...

THROUGH WEDNESDAY:
A FAIRLY POTENT YET RELATIVELY BRIEF CLASSICAL COLD AIR DAMMING
EVENT STILL APPEARS IMMINENT. THE BACKDOOR FRONT SHOULD HEAD
STEADILY SOUTHWARD THROUGH CENTRAL NC THROUGH THE MORNING...
PROPELLED BY A CHILLY SURFACE HIGH THAT IS ROUGHLY 1029 MB AT ITS
CENTER AND IS SUPPORTED BY CONFLUENT FLOW ALOFT. HIGH
TEMPERATURES...EXPECTED TO RANGE FROM NEAR 70 NORTH TO NEAR 80 FAR
SOUTH...ARE LIKELY TO BE REACHED EARLY IN THE DAY OVER MOST OF THE
AREA...WITH READINGS NEARLY STEADY THROUGH THE AFTERNOON ESPECIALLY
ACROSS THE NORTHERN CWA. SUPPORT FOR ONGOING PRECIP OVER CENTRAL NC
LOOKS TO DIMINISH DURING THE DAY. AS THE UPPER JET SLOWLY DEPARTS...
THE LIFT CONTRIBUTION BY UPPER DIVERGENCE IN ITS RIGHT ENTRANCE
REGION WILL WANE...AND THE MODELS INDICATE VERY WEAK ISENTROPIC
UPGLIDE AS THE 850-925 MB WINDS REMAIN LIGHT. SHORTWAVE ENERGY IS
QUITE DIFFICULT TO TRACK IN THIS SORT OF PATTERN BUT THE NAM/GFS
INDICATE THAT THIS TOO SHOULD SHEAR OUT AND WEAKEN OVER THE
MIDATLANTIC REGION. WILL CONTINUE CURRENT TREND OF SLOWLY DECREASING
POPS NE TO SW BY AFTERNOON/EVENING...BUT STILL GOING NO LOWER THAN
CHANCE POPS.

WEDNESDAY NIGHT THROUGH THURSDAY NIGHT:
CONFIDENCE IN THE FORECAST DETAILS HERE IS BELOW NORMAL. THE MEAN
MID LEVEL TROUGH JUST OFF THE NEW ENGLAND/NOVA SCOTIA COAST
CONTINUES A STEADY EASTWARD PROGRESSION...LEADING TO SLOW BUT STEADY
MID LEVEL HEIGHT RISES OVER NC. ACCORDINGLY...THE SURFACE HIGH...
WHICH SHOULD MAX OUT IN STRENGTH NEAR 1030 MB WEDNESDAY NIGHT...
LOSES THIS UPPER SUPPORT AND THUS WEAKENS AS IT MOVES OFF THE COAST
BY LATE THURSDAY. BUT AS IS OFTEN THE CASE WITH THESE DAMMING
EVENTS...THE COOL STABLE SURFACE-BASED POOL WILL BE DIFFICULT TO
DISLODGE IMMEDIATELY...THUS WITH MOISTURE REMAINING HIGH THROUGH THE
COLUMN WITH ABUNDANT CLOUD COVER TO LIMIT INSOLATION...EXPECT THE
WEDGE REGIME TO HOLD FIRM OVER MOST OF THE PIEDMONT THROUGH THURSDAY
NIGHT. WITH THE GFS SHOWING WEAK ISENTROPIC UPGLIDE PERSISTING...
HAVE HELD ONTO LOW-END CHANCE POPS...A BIT HIGHER SOUTH AND WEST.
HAVE CUT BACK THURSDAY HIGHS TO 71-79 WHICH IS A LEAN TOWARD SREF
HIGHS AND FOLLOWS THE TRENDS OF RECENT STATISTICAL GUIDANCE.

FRIDAY:
THERE SHOULD BE ENOUGH VERTICAL MIXING AND HORIZONTAL COOL POOL
DRAINAGE TO FINALLY DISSIPATE THE RESIDUAL WEDGE AIR MASS BY FRIDAY.
BUT MOISTURE IS EXPECTED TO REMAIN HIGH WITH THE GFS SHOWING
PRECIPITABLE WATER STILL WELL ABOVE 2.2 INCHES AND WITH DEEP
MOISTURE NOTED ON THE ECMWF. WILL GO WITH 40-50% CHANCES WITH
CONTINUED HIGH CLOUD COVER. WITH STEADILY RISING LOW LEVEL
THICKNESSES...TEMPERATURES SHOULD START TO APPROACH NORMALS ONCE
AGAIN...81-85 FOR HIGHS. -GIH

&&

.LONG TERM /FRIDAY NIGHT THROUGH MONDAY/...
AS OF 230 PM TUESDAY...

UPPER LEVEL HIGH PRESSURE PERSISTS OVER THE SOUTHEAST UNITED
STATES INTO SUNDAY NIGHT BEFORE WEAKENING AND EDGING INTO THE
ATLANTIC MONDAY. WILL KEEP THUNDERSTORM CHANCES SMALL AND MAINLY
CONFINED TO AFTERNOON AND EVENING DURING THE ABOVE PERIOD. MODELS
IN GOOD AGREEMENT IN BRINGING AND UPPER LEVEL TROUGH INTO THE
MISSISSIPPI VALLEY MONDAY NIGHT OR TUESDAY... AND HAVE INTRODUCED
LOW CHANCE POPS FOR TUESDAY.

AFTERNOON HIGHS 87 TO 92 FOR THE WEEKEND BEFORE FALLING TO MID 80S
MONDAY AND LOWER 80S TUESDAY. MORNING LOWS MOSTLY 65 TO 70.

&&

.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
AS OF 230 PM TUESDAY...

SCATTERED SHOWERS MAINLY NEAR AND EAST OF HIGHWAY ONE...WITH
PREFRONTAL SHOWERS IN THE NORTHWEST PIEDMONT HAVE POTENTIAL TO
IMPACT ALL TAF SITES THIS AFTERNOON AND EVENING. ISOLATED
THUNDERSTORMS WITH SOME SEVERE DOWNBURST WIND POTENTIAL. THE AIR
MASS CONTINUES UNSTABLE OVERNIGHT...BUT WITH LITTLE FORCING BELOW
15000 FEET. HOWEVER JET CROSSING TO OUR NORTH OVERNIGHT WILL PRODUCE
DECENT DIVERGENCE AT LEAST INTO THE EARLY MORNING HOURS WEDNESDAY.
HAVE SHOWN LITTLE CONVECTIVE POTENTIAL AROUND AND AFTER MIDNIGHT..
BUT MAY BE REDUCING CONVECTION SLIGHTLY EARLY IN THE EAST.

EXPECT MOSTLY MVFR FOG AFTER MIDNIGHT. BACK DOOR FRONT AND DAMMING
AIR MASS ON THE VIRGINIA BORDER NEAR SUNRISE...DROPPING SOUTH DURING
THE MORNING HOURS...THOUGH PERHAPS NORTH OF FAYETTEVILLE THROUGH THE
TAF PERIOD. AS THE DAMMING AREA EXPANDS...EXPECT A NORTHEAST
BREEZE...IFR CEILINGS WITH MVFR RAIN A FEW HOURS AFTER SUNRISE...
PERSISTING INTO THE AFTERNOON.

DAMMING AIR MASS CONTINUES INTO THURSDAY EVENING...THOUGH THE
DAMMING AIR MASS BEGINS TO MODIFY THURSDAY... WITH CEILINGS LIFTING
TO MVFR BEFORE NOON AND VFR THURSDAY AFTERNOON. MAINLY AFTERNOON AND
EVENING SHOWERS AND THUNDERSTORMS THURSDAY AND FRIDAY...AND MORE
ISOLATED SATURDAY AFTERNOON. SOME FOG OR STRATUS POSSIBLE AROUND AND
BEFORE SUNRISE EACH MORNING.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...VINCENT
NEAR TERM...VINCENT
SHORT TERM...GIH
Hazardous weather outlook, Sep 9, 1:15 PM EST, 3 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE RALEIGH NC
215 PM EDT TUE SEP 9 2008

NCZ007>011-021>028-038>043-073>078-083>086-088-089-100115-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-
RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
215 PM EDT TUE SEP 9 2008

...SEVERE THUNDERSTORM WATCH 895 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON AND
EVENING. SPOTTERS SHOULD STAY TUNED AND REPORT ANY SEVERE
WEATHER TO THE NATIONAL WEATHER SERVICE IN RALEIGH.

VINCENT

In the hours before

Special weather statement, Sep 9, 1:45 PM EST, 3 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
245 PM EDT TUE SEP 9 2008

NCZ011-027-028-041-042-043-077-078-084>086-088-089-092045-
CUMBERLAND-EDGECOMBE-HALIFAX-HARNETT-HOKE-JOHNSTON-NASH-RICHMOND-
SAMPSON-SCOTLAND-WAKE-WAYNE-WILSON-
245 PM EDT TUE SEP 9 2008

...SCATTERED THUNDERSTORMS WILL BECOME STRONGER AND MORE NUMEROUS
THIS AFTERNOON...

SCATTERED SHOWERS AND THUNDERSTORMS DEVELOPING ACROSS THE EASTERN
PIEDMONT...SANDHILLS AS WELL AS THE SOUTHERN AND CENTRAL COASTAL
PLAIN WILL INTENSIFY AS THEY MOVE NORTHEAST. AT 245 PM A BROKEN LINE
OF THUNDERSTORMS WAS DEVELOPING FROM NEAR ROCKY MOUNT OT JUST EAST
OF RALEIGH TO LILLINGTON TO ROCKINGHAM. THE STRONGEST STORMS WILL
MOVE ACROSS JOHNSTON...EASTERN WAKE...WILSON AND NASH COUNTIES
THROUGH 430 PM. ANOTHER AREA OF STRONG THUNDERSTORMS WILL MOVE
ACROSS THE SANDHILLS IN SCOTLAND...HOKE AND CUMBERLAND COUNTIES
THROUGH 430 PM.

GUSTY WINDS OF 30 TO 40 MPH...SMALL HAIL AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH SOME OF THESE
THUNDERSTORMS.

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 900 PM.

BLAES
Special weather statement, Sep 9, 2:15 PM EST, 2 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
315 PM EDT TUE SEP 9 2008

NCZ021-022-038-039-092115-
DAVIDSON-FORSYTH-GUILFORD-RANDOLPH-
315 PM EDT TUE SEP 9 2008

...SCATTERED THUNDERSTORMS WILL BECOME STRONGER AND MOVE INTO THE
TRIAD AREA FROM THE WEST THIS AFTERNOON...

SCATTERED SHOWERS AND THUNDERSTORMS DEVELOPING ACROSS IREDELL AND
DAVIE COUNTY WILL MOVE NORTHEAST AND EXPAND INTO THE TRIAD AREA
THROUGH 600 PM. THE STRONGEST STORMS WILL MOVE INTO NORTHERN
DAVIDSON AND FORSYTH COUNTIES THROUGH 530 PM.

GUSTY WINDS OF 35 TO 45 MPH...SMALL HAIL AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH SOME OF THESE
THUNDERSTORMS.

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 900 PM.

BLAES
Special weather statement, Sep 9, 2:53 PM EST, 1 hour 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
353 PM EDT TUE SEP 9 2008

NCZ089-092100-
SAMPSON-
353 PM EDT TUE SEP 9 2008

...STRONG THUNDERSTORMS WILL MOVE ACROSS SAMPSON COUNTY THROUGH 500
PM EDT...

AT 353 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS 7 MILES
NORTH OF GARLAND...OR ABOUT 9 MILES SOUTHWEST OF CLINTON...MOVING
NORTHEAST AT 26 MPH.

THE STRONG THUNDERSTORMS WILL BE NEAR CLINTON AROUND 410 PM EDT...
TURKEY AROUND 425 PM EDT.

GUSTY WINDS OF 35 TO 45 MPH...SMALL HAIL AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS.

VINCENT
Special weather statement, Sep 9, 3:34 PM EST, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
434 PM EDT TUE SEP 9 2008

NCZ042-043-077-078-089-092130-
HARNETT-JOHNSTON-SAMPSON-WAYNE-WILSON-
434 PM EDT TUE SEP 9 2008

...SCATTERED THUNDERSTORMS WITH HEAVY RAIN AND FREQUENT LIGHTNING
WILL AFFECT PORTIONS OF JOHNSTON AND WAYNE COUNTIES THROUGH 530
PM...

AT 434 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS
EXTENDING FROM BENSON TO PRINCETON AND FROM GRANTHAM TO GOLDSBORO...
MOVING EAST AT 30 MPH. THESE STORMS WILL AFFECT MUCH OF SOUTHERN
JOHNSTON AND MOST OF WAYNE COUNTY BETWEEN 430 PM AND 530 PM.

GUSTY WINDS OF 30 TO 40 MPH... VERY HEAVY RAIN... AND FREQUENT
LIGHTNING WILL ACCOMPANY THESE STORMS.

TAKE SHELTER INDOORS UNTIL THESE STORMS PASS. MOTORISTS SHOULD BE
ALERT FOR MINOR FLOODING ESPECIALLY IN THE GOLDSBORO AREA.

PWB
Special weather statement, Sep 9, 4:17 PM EST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
517 PM EDT TUE SEP 9 2008

NCZ074-075-084-092145-
MONTGOMERY-MOORE-RICHMOND-
517 PM EDT TUE SEP 9 2008

...A STRONG THUNDERSTORM WILL MOVE ACROSS RICHMOND...MOORE AND
MONTGOMERY COUNTIES THROUGH 545 PM EDT...

AT 517 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
ELLERBE...OR ABOUT 11 MILES NORTH OF ROCKINGHAM...MOVING NORTHEAST AT
16 MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...NORMAN...DERBY.

GUSTY WINDS OF 30 TO 40 MPH...SMALL HAIL AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THIS THUNDERSTORM.

VINCENT

The radar

The Raleigh/Durham radar (KRAX), 44 km away, was scanning. The volume nearest the first event began at 21:50 UTC.

Open the radar archive at this moment

Event by event

4 flash flood. Local standard time, as filed.

Flash Flood, Wayne

When
September 9, 4:50 PM EST to 6:00 PM EST
Where
Wayne County, 1.49 mi NNW of Rosewood to 1.23 mi NNW of Rosewood
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
35.440, -78.090

A portion of Highway 70 near Community Drive was closed due to high water.

Flash Flood, Wayne

When
September 9, 4:50 PM EST to 6:00 PM EST
Where
Wayne County, 1.5 mi NE of Adamsville to 1.65 mi NE of Adamsville
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
35.384, -77.950

A portion of Spence Avenue was closed due to high flood waters.

Flash Flood, Anson

When
September 10, 6:40 AM EST to 10:40 AM EST
Where
Anson County, 0.69 mi N of Pee Dee to 1.87 mi N of Pee Dee
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
34.940, -79.880

U.S. Highway 74 was closed for several hours.

Flash Flood, Richmond

When
September 10, 7:00 AM EST to 11:00 AM EST
Where
Richmond County, 1.08 mi SSW of Rockingham to 1.39 mi SSE of West Rockingham
Cause
Heavy Rain
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
34.916, -79.788

There were multiple road closures near Rockingham. Water flooded homes and businesses near Springdale Drive and Near Mill Road.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2008Every state in 2008This day in weather historyWarnings in North Carolina, September 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 134543, 134544, 134545, 134546.